Indiana, 2009

Winter Weather in Indiana, February 3, 2009

February 3, 2009 · NWS IND · 19 events in 11 counties and zones

A brief, intense snowstorm struck the Indianapolis area on the 3rd. The rapidly intensifying storm dumped approximately 2 to 4 inches of snow in about an hour during the morning.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
8
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A brief, intense snowstorm struck the Indianapolis area on the 3rd. The rapidly intensifying storm dumped approximately 2 to 4 inches of snow in about an hour during the morning. Snowfall of 2 inches from 0700 to 0800 EST and a storm total of 3.8 inches by 1100 at the Indianapolis National Weather Service office had significant traffic impact during and after morning commute. Two multi-vehicle accidents occurred on Interstate 69 just northeast of Indianapolis, resulting in road closure, 3 deaths and numerous injuries. The number of injuries is unclear.

The first accident was a ten-car pile-up at mile marker 8.5 at approximately 0950 EST near Fishers, IN and the second accident was a 50-car pile-up at mile marker 19 at approximately 1030 EST near Pendleton, IN. The number of vehicles involved is a rough estimate due to varying reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 3, 3:44 AM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Feb 3, 3:44 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 AM EST TUE FEB 3 2009

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR SNOW IN THE SHORT TERM.

AT 08Z SFC LOW PRESSURE WAS ACROSS ERN IL WITH AN UPPER LOW ACROSS
LAKE MI. SNOW WAS SPREADING ACROSS IL AND INTO THE SWRN FORECAST
AREA /FA/.

MODELS IN PRETTY GOOD AGREEMENT WITH MOST FIELDS. WILL USE A BLEND
EXCEPT FOR MOS AS NOTED BELOW.

SFC LOW WILL MOVE ACROSS SWRN FA THIS MORNING AS UPPER LOW SLIDES
ESE ACROSS MI. FORCING FROM THE SFC AND UPPER LOWS WILL SPREAD
ACROSS THE FA THRU MID MORNING BEFORE MOVING OFF TO THE E. BROAD
FORCING NOTED IN QVECTOR CONVERGENCE FIELD...BUT RELATIVELY STRONG
FRONTOGENETICAL FORCING NOTED AS WELL. THIS SHOULD ALLOW THE FA TO
SEE THE SNOW. HOWEVER BY 12Z THE BACK EDGE OF THE WIDESPREAD SNOW
WILL BE ACROSS THE WRN PORTIONS OF THE FA. WILL GO CHANCE POPS THERE
AFT 12Z BUT LIKELY ELSEWHERE. ATTM SNOW AMOUNTS LOOK TO BE AROUND AN
INCH WITH PERHAPS 1-2 ACROSS SERN FA. TEMPERATURES WILL BE TRICKY AS
SOME WARMER AIR WILL BE JUST AHEAD OF SFC LOW...AND ARCTIC AIR NOT
FAR BEHIND. TEMPERATURES ACROSS WRN IL ARE ALREADY IN THE SINGLE
DIGITS. MAV MOS DOES NOT REFELCT THIS WELL. DISREGARDED MAV AND WENT
NEAR SREF MEANS.

TONIGHT LAKE EFFECT SHSN WILL IMPACT THE FA PROVIDING THE BEST
CHANCES FOR SNOW ACROSS FAR NRN AND NERN AREAS...BUT STILL IN CHANCE
CATEGORY. MAV LOOKS TOO WARM ONCE AGAIN GIVEN HOW COLD THE AIRMASS
IS CURRENTLY. WENT CLOSER TO THE SOON TO BE TERMINATED FWC MOS.

LAKE EFFECT SHSN WILL STILL BE POSSIBLE ACROSS THE NERN FA DURING
THE MORNING WED BEFORE HIGH PRESSURE MOVES IN AND SHUTS IT DOWN.
AGAIN MAV MOS WAS TOO WARM. FWC LOOKS BETTER AGAIN.

IN THE EXTENDED THE MODELS MAY BE GIVING A BREAK IN THE PERIODS OF
RAIN LATER IN THE WEEKEND BUT THEN BRING IN MORE RAIN EARLY NEXT
WEEK. WILL MAKE NO CHANGES ATTM AND LET CURRENT ESF STAND FOR NOW.

&&

.AVIATION...DISCUSSION FOR 06Z TAFS

APPROACHING DISTURBANCE WILL BRING A PERIOD OF SNOW SHOWERS TO THE
TAF SITES BEGINNING IN THE 08Z TO 10Z TIME FRAME WITH PREVAILING
MVFR VIS CONDS IN SNOW POSSIBLE FOR SEVERAL HOURS IN THE 08Z TO 15Z
TIME FRAME. THERE IS ALSO SOME POTENTIAL FOR VIS CONDS TO FALL INTO
THE IFR RANGE AT SOME POINT IN THIS TIME FRAME. IFR VIS CONDS ARE
ALREADY BEING REPORTED WITH THE DEVELOPING AREA OF SNOW ACROSS SE IA.

CIGS SHOULD ALSO LOWER INTO THE MVFR RANGE TOWARD 12Z WITH
PREVAILING MVFR CIGS EXPECTED TO PERSIST THROUGH MUCH OF TUES. A
POLAR AIRMASS WILL ARRIVE AFTER 15Z WHICH SHOULD ACT TO PRODUCE A
PERIOD OF GUSTY NW SFC WINDS. SCT CONVECTIVE SNOW SHOWERS COULD ALSO
DEVELOP AFTER 18Z GIVEN THE LOW LEVEL LAPSE RATES AND CYCLONIC FLOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...CS
AVIATION...CO
Hazardous weather outlook, Feb 3, 4:03 AM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
403 AM EST TUE FEB 3 2009

INZ021-028>031-035>049-051>057-060>065-067>072-041000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
403 AM EST TUE FEB 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SNOW SHOWERS WILL MOVE ACROSS THE AREA TODAY...MAINLY THIS
MORNING. ACCUMULATIONS AROUND 1 INCH ARE POSSIBLE.

WIND CHILL VALUES NEAR 10 BELOW ZERO ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

MODELS ARE INDICATING SIGNIFICANT SNOW MELT AS WELL AS SOME
POTENTIAL FOR HEAVY RAINFALL AROUND THE END OF THE WEEK INTO THE
WEEKEND. RIVER FLOODING MAY DEVELOP AS EARLY AS SUNDAY FEBRUARY 8
IN CENTRAL AND SOUTHERN INDIANA. SEE THE LATEST HYDROLOGIC
STATEMENT FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter weather. Local standard time, as filed.

Winter Weather, Vigo

When
February 3, 6:30 AM EST to 11:45 AM EST
Where
Vigo forecast zone
Reported by
Law Enforcement
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

An estimated 1 inch of snow fell 2 miles south of Terre Haute with drifting on roadways.

Winter Weather, Tippecanoe

When
February 3, 6:40 AM EST to 11:45 AM EST
Where
Tippecanoe forecast zone
Reported by
Law Enforcement
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

An estimated 2 inches of snow fell in Lafayette, IN. Drifting snow was observed on roadways.

Winter Weather, Putnam

When
February 3, 6:40 AM EST to 11:45 AM EST
Where
Putnam forecast zone
Reported by
Law Enforcement
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

An estimated 2 inches of snow and drifting snow was reported 5 miles south of Greencastle, IN.

Winter Weather, Marion

When
February 3, 6:47 AM EST to 8:00 AM EST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Two inches of snow was measured at the Indianapolis International Airport. Along with snow from previous days, the total on the ground was 8 inches.

Winter Weather, Marion

When
February 3, 6:47 AM EST to 9:00 AM EST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

A storm total of 3.2 inches was recorded at the Indianapolis International Airport.

Winter Weather, Marion

When
February 3, 6:47 AM EST to 9:52 AM EST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

A storm total measurement of 3.7 inches of snow was reported. Combined with snowfall from previous days, a grand total of 10 inches of snow was on the ground.

Winter Weather, Marion

When
February 3, 6:47 AM EST to 11:00 AM EST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

A storm total of 3.8 inches of snow was recorded at the Indianapolis International Airport. Combined with snowfall from previous days, a grand total of 10 inches of snow was on the ground.

Winter Weather, Marion

When
February 3, 6:47 AM EST to 11:45 AM EST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

A 6-hour snowfall totaled 3.6 inches.

Winter Weather, Marion

When
February 3, 6:47 AM EST to 11:45 AM EST
Where
Marion forecast zone
Reported by
Broadcast Media
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

A measurement of 3.5 inches of snow was reported.

Winter Weather, Hendricks

When
February 3, 6:50 AM EST to 3:22 PM EST
Where
Hendricks forecast zone
Reported by
Trained Spotter
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

A measured storm total of 3.6 inches was reported 2 miles southeast of Brownsburg, IN. Combined with previous snowfall from other storms, a total depth of 7 inches was on the ground. Moderate blowing and drifting of snow was also observed.

Winter Weather, Hendricks

When
February 3, 7:00 AM EST to 8:00 AM EST
Where
Hendricks forecast zone
Reported by
Trained Spotter
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

A measurement of 2.8 inches of snow was recorded by a trained spotter at County Road 900 East and 200 South, or 1.7 miles south of the Avon rail yard.

Winter Weather, Hamilton

When
February 3, 7:00 AM EST to 9:10 AM EST
Where
Hamilton forecast zone
Reported by
NWS Employee
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

A total of 1.5 inches of snow was reported in Carmel, IN.

Winter Weather, Hendricks

When
February 3, 7:00 AM EST to 10:15 AM EST
Where
Hendricks forecast zone
Reported by
Trained Spotter
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

A storm total of 3.8 inches of snow was reported at County Road 900 East and 200 South, or 1.7 miles south of the Avon rail yard.

Winter Weather, Monroe

When
February 3, 7:00 AM EST to 11:45 AM EST
Where
Monroe forecast zone
Reported by
Department of Highways
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

An estimated storm total of 3 inches of snow was recorded. Drifting was reported over the roads.

Winter Weather, Jackson

When
February 3, 7:00 AM EST to 11:45 AM EST
Where
Jackson forecast zone
Reported by
Department of Highways
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

An estimated 3 inches of snow fell in Seymour, IN.

Winter Weather, Clinton

When
February 3, 7:00 AM EST to 1:34 PM EST
Where
Clinton forecast zone
Reported by
Storm Chaser
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

A measurement of 2.5 inches of snow was reported in Frankfort, IN.

Winter Weather, Hamilton

When
February 3, 7:00 AM EST to 10:15 AM EST
Where
Hamilton forecast zone
Deaths
0 direct, 2 indirect
Injuries
0 direct, 6 indirect
Reported by
Broadcast Media
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

A ten-car pile-up at mile marker 8.5 occurred at approximately 0950 EST near Fishers, IN. Extremely low visibility (less than 50 yards according to an eyewitness), slick roads, and drivers going too fast for the conditions were cited as causes. Two died in a semi-trailer on their way to a worksite. A third was critically injured and later died at the hospital. The number of overall injuries is unclear due to sketchy information and multiple crashes occurring on the same road in two different counties.

Winter Weather, Madison

When
February 3, 7:00 AM EST to 10:15 AM EST
Where
Madison forecast zone
Injuries
0 direct, 2 indirect
Reported by
Broadcast Media
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

A 50-car pile-up at mile marker 19 occurred at approximately 1030 EST near Pendleton, IN. The number of overall injuries is unclear due to sketchy information and multiple crashes occurring on the same road in two different counties.

Winter Weather, Henry

When
February 3, 7:30 AM EST to 11:45 AM EST
Where
Henry forecast zone
Reported by
Department of Highways
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

An estimated 2.5 inches of snow fell in New Castle, IN.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Hamilton2009-02-0327MaleVehicle/Towed TrailerIndirect
Winter Weather, Hamilton2009-02-0328MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156972, 156984, 156985, 156952, 156958, 156960, 156962, 156964, 156987, 156989, 156957, 156959, 156961, 156965, 156983, 156988, 156996, 157004, 156980.